To the Editor:—
Veien et al. 1address the issue of the release of tryptase from dispersed, cultured cutaneous mast cells. The stimulating agents used are known to elicit nonspecific, dose-depending histamine liberation. The result is a corelease of histamine and tryptase, which the authors interpreted as degranulation.
There are, however, some methodologic issues that cloud the authors’ interpretation of their findings. The tryptase assay they used measures β tryptase, which is stored in the granules, and α protryptase, which leaks from mast cells in normal subjects and in mastocytosis patients. 2Even then, there is only modest or nonsignificant release versus baseline. Because the total tryptase content of the preparation is not given, it is difficult to evaluate the significance of the work. Although their study may explain the mechanisms leading to false positive intradermal skin testing with concentrated solutions, the suggestion that these results can be extrapolated to patients administered parenteral drug injections does not seem justified by this set of experiments.
During nonimmunologic reactions, increases in plasma histamine concentrations are moderate and transient, 3whereas during anaphylaxis, increases are far larger and sustained. 4It logically follows from the study of Veien et al. 1that plasma tryptase concentration increases would parallel those of histamine and thus be moderate, if detectable at all, in chemically mediated reactions. Therefore, we are puzzled by the criticisms they make of our interpretation of an immunologic basis for severe reactions to contrast media. 5The remark that reactions occurring without previous exposure suggest nonimmunologic release is at odds with the literature because 17% of anaphylactic reactions to muscle-relaxing drugs occur in patients who had never been anesthetized before. 6Sensitization may result from exposure to other agents, probably of related structure.
Although in vitro studies are necessary to understand the molecular—cellular mechanisms, extrapolation of in vitro studies to clinical syndromes has led to considerable confusion between nonimmunologic reactions and anaphylaxis. It should be emphasized that nonimmunologic reactions occur with high frequency, are dose-dependent, and may be prevented by slow infusion and premedication. Anaphylactic reactions are rare, are possibly more severe, and do not depend on dose. Premedication is of questionable effectiveness, and prevention requires total avoidance of the responsible agent. Therefore, it is of the utmost importance to differentiate between the two types of reactions to improve patient safety for subsequent procedures.
The current scientific knowledge can be summarized by two clinical studies, which present a very different set of conclusions than do the authors. First, there is the important study of anesthetic reactions by Fisher and Baldo, 7who demonstrated that 125 of 130 patients with increased plasma tryptase had evidence of immunoglobulin E antibodies, whereas 130 of 137 patients without increased tryptase did not. Second, there is the study of rapid vancomycin infusion in volunteers by Renz et al. , 8which showed marked increases in plasma histamine, without increase of tryptase concentrations. Therefore, in most cases, the measurement of tryptase within the first hours of a severe anesthetic reaction allows differentiation between immunologic and nonimmunologic events.